Little is known about the incidence and consequences of drug interactions in patients receiving warfarin. Hence, drug interactions as a cause of overanticoagulation and bleedings were determined in Chinese patients admitted to our medical unit during a 9-month period in 1994/95. Only patients with an admission international normalized ratio (INR) of > 3.0 (target range 2.0-2.5) were included since the drug interactions, if present, were more likely to be of clinical significance. Of 35 patients reviewed, 7 had a predisposing condition such as peptic ulcer and 19 received drugs or folk medicines that can interact with warfarin. Based on the temporal relationship between the initiation of the interacting agent(s) and the rise in INR/onset of bleedings, drug-warfarin interactions were definitely (n = 6) or possibly (n = 1) responsible in 7 patients (drugs for common cold 2, piroxicam plus piroxicam gel 2, medicated oil (15% methyl salicylate) plus Salvia miltiorrhiza Bge 1, "analgesic balm" (50% methyl salicylate) 1, diclofenac gel 1). These agents were prescribed by their physicians (n = 1), family doctors (n = 1) and other specialists (n = 1) or bought over-the-counter (n = 2). One other patient used the drugs from previous consultations. Five of the 7 patients developed bleedings. Drug interactions accounted for 20% of all patients with an INR of > 3.0 and 5 (36%) of 14 patients with bleedings. Patients receiving warfarin should be warned about the danger of self-medication. When prescribing warfarin, physicians should be aware of other medications that their patients are taking.